• New port pain

    Asked by Modern on Thursday, September 27, 2012

    New port pain

    I just got a new port and the doctor didn't give me any pain pills and it really hurts right now I'm just taking tylonal and useing ice packs anyone know other stuff that helps or is this just a tough it out thing?

    16 Answers from the Community

    16 answers
    • teddyfuzz's Avatar
      teddyfuzz

      I'd think about finding a new doctor. The last thing you need is to be in pain on top of everything else that you are having to deal with! My doctor never had a problem prescribing pain pills for me. This is not the time for you to be "toughing it out". I can't believe that your doctor doesn't know this. I am so sorry that you are hurting - you shouldn't be. Hugs to you.

      over 4 years ago
    • nancyjac's Avatar
      nancyjac

      I didn't have any pain when my port was inserted, just nausea from the anesthesia. If the Tylenol isn't helping there may be some other reason for the pain. II think most surgeons don't automatically prescribe pain pills because they usually aren't needed.

      over 4 years ago
    • GregP_WN's Avatar
      GregP_WN

      I had two put in, the first quit working, didn't have overwhelming pain, just what I would describe as normal, or what you would expect from being cut and stitched up. I had more pain from bumping it up against something than from the surgery. With anything that you have going on that isn't sitting right with you, pain, nausea, whatever, always call your docs office and ask if it's normal and what they can do for you. You have to remember they see hundreds or maybe thousands of people in the course of a month and the regular prescribed plan of treatment maybe is different for you than someone else. They don't know your having problems if you don't tell them. Give them a call they will help you out.
      Hope you get your issue taken care of quickly.
      greg

      over 4 years ago
    • nobrand's Avatar
      nobrand

      Hey Modern, welcome :) When I had my port placed the surgeon wasn't so keen on giving any pain medicine. They just told me to take Tylenol. My oncologist had no trouble getting me the right pain medication when that wasn't working. I'd suggest contacting your oncologist about the pain... especially if you are having other pains from your cancer. It's best to have one doctor address your pain, rather than have many.

      At first, I got a lot of comfort out of keeping my head a little bit higher when I laid down. After about a month.. I started sleeping on my side, and now I forget it's there most days. Every once and a a while I have some mild discomfort, but I don't ever remember having sharp pains from my port.

      I agree with teddyfuzz, you don't need to be hurting... any oncologist worth a grain of salt will know that your distress level should be managed as well :)

      over 4 years ago
    • ticklingcancer's Avatar
      ticklingcancer

      The problem with Dr's prescribing a lot of the pains pills currently available is that they all contain some type of blood thinner. Typically not good for a cancer patient on chemo. Pain the first day or two is to be expected. That may not be the case for everyone but I won't worry too much. If it continues, you might speak with your oncologist about getting Butalbital. It's a pain medicine that doesn't thin your blood so it's safe to take if you're anemic or have a low platelet count.

      over 4 years ago
    • ticklingcancer's Avatar
      ticklingcancer

      Oh, and teddyfuzz is correct. You shouldn't be "toughing this out". If it's a level of pain that you're not use to...call the doc and get some meds.

      over 4 years ago
    • IKickedIt's Avatar
      IKickedIt

      From reading others' responses, I think most people don't have too much pain from the port surgery, but there are some of us who had quite a bit of pain. I couldn't move my arm, shoulder or neck for almost a week. So I think doctors might assume that all went well and you will be in the majority with just some mild discomfort. I would definitely call the doctor's office and explain your situation and ask them to phone in a prescription for pain medication. No, you shouldn't have to tough it out.

      over 4 years ago
    • Sofi's Avatar
      Sofi

      I had incredible pain after my port was inserted. I needed Vicodin for a couple of days as the pain went from my chest all the way up into my jaw. After a few days it eased, but there is NO WAY I could have gotten through that time without pain pills. By the way, the surgeon recommended ibuprofen, but the oncologist says no to ibuprofen. Request pain pills!

      over 4 years ago
    • Sofi's Avatar
      Sofi

      Postscript: Even though the port insertion was painful, it was worth it. The port has been an excellent option for chemotherapy and blood draws. There is a payoff!

      over 4 years ago
    • ticklingcancer's Avatar
      ticklingcancer

      Sofi, My oncologist said no to ibuprofen as well which was the only thing I could take for a headache. When I started chemo, I think I had a headache everyday. Ibuprofen and asprin increase the risk of bleeding so it was a no no.

      over 4 years ago
    • WonderKitty's Avatar
      WonderKitty

      I agree with teddyfuzz. Your doctor should be doing everything in their power to make you comfortable. If you request pain pills and they refuse. Find a doctor that will help you. Personally, Tylonol never did anything for me. You could always try looking into more homeopathic methods. There are some oils that help with pain. Or, they will give you a numbling cream for when they access the port during treatment, I wonder if that would help the pain now. Good luck!!

      over 4 years ago
    • Ydnar2xer's Avatar
      Ydnar2xer

      Hi Modern: My port bothered me quite a bit at first, and my surgeon was a top-notch local guy. What he found at the follow up visit was that one of the stitches was protruding...so he snipped it off (OUCH!), but then I got quite a bit better. He also prescribed oxycodone for pain--Tylenol? Are you kidding? That doesn't do a thing for me! Since I've had the port now for several weeks, the "pulling" or "stretching" sensation is going away and I usually can't feel it or notice it at all. It DOES get better...and when you're in a chemo room sitting next to someone who the nurse is telling "I can't find a clear vein...", you will be happy to have the port. Good luck--will be thinking of you.

      over 4 years ago
    • lynn1950's Avatar
      lynn1950

      You shouldn't have to be in pain. As others have said, if it is bothering you, let your doctor know. Also, I had to request EMLA cream, which I slathered over my port an hour before it needed to be accessed. It made the whole shebang painless. I learned to love my port. xoxoxo

      over 4 years ago
    • Lirasgirl33's Avatar
      Lirasgirl33

      After my port was put in I wasn't given any pain meds either. I took 2 500mg Tylenol a couple of nights. The pain eased off. I've had my port in since February of this year and every now and then I still feel a soreness in and around the port area. If the pills you take don't work then call your doctor to prescribe something stronger. I myself can't take any narcotic pain killers as they give me extreme nausea and suppress my breathing, they literally put me down and sick. Acetaminophen (aka Tylenol) is ok as is not a blood thinner from what they've told me. Hope you feel better soon.

      over 4 years ago
    • abrub's Avatar
      abrub

      My port bothered me a lot when it was first put in. The nurse said it was a "2 tylenol procedure" but I was in sick pain. Fortunately, I'd had a CT scan (not related to the port) a little while after the port was placed, and it showed that my port had twisted on itself (an extremely rare occurrence). Thus they kept me overnight and removed and replaced the port the next day.

      Yes, discomfort is normal, but extreme pain is not. If they didn't double-check the port placement, and you are still in extreme pain, ask to get checked out.

      Also, as mentioned elsewhere, request Emla cream from your dr. You gob it on thickly about an hour before your chemo, and cover it with plastic wrap. The nurses will wipe it off, and you won't feel the needle go in! It's a miracle drug!

      over 4 years ago
    • mendon's Avatar
      mendon

      Since I received my port 5 weeks and 2 days ago, when they have tried to use it to draw blood is very painful. I do us numbing cream, and I can feel the needle (painfully) as long as it is in. To think of using the port for 9 hours to get a blood transfusion is impossible. I could not tolerate it. When I had the last transfusion 2 weeks after I got the port, the nurses tried 3 times and could not get any blood, and by then, I was in so much pain, they decided to not use the port. I am blood transfusion dependent, and it is a nightmare whenever they try to find a vein. That's why I got the port! My veins just blow up. I am getting ready for chemo again next week for 5 days, and I am afraid to use the port. Each treatment takes about 2 hours before it is over. Help! What is wrong???

      over 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more hodgkin disease questions.  Also, don't forget to check out our Hodgkin Disease page.